Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 230, NWS Tallahassee, FL

August 19, 2014Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 12:57 PM CDT for Dale County, Henry County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 12:57 PM CDT (17:57 UTC)
Expired
Aug 19, 2014, 1:45 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 10 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:10 PM CDTTSTM WND DMG4 E Abbeville, ALPOWERLINE DOWN ON COUNTY ROAD 57

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS52 KTAE 191757
SVRTAE
ALC045-067-191845-
/O.NEW.KTAE.SV.W.0230.140819T1757Z-140819T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1257 PM CDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...
  HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...HEADLAND...ABBEVILLE...

* UNTIL 145 PM CDT

* AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF ABBEVILLE TO 8 MILES NORTHWEST OF FORT
  RUCKER...OR ALONG A LINE EXTENDING FROM WALTER F. GEORGE LOCK AND
  DAM TO CAMP ALAFLO BSA...AND MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWTON...PINCKARD AND MIDLAND CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3169 8512 3162 8506 3153 8504 3147 8507
      3138 8508 3131 8533 3132 8541 3129 8542
      3128 8548 3127 8549 3125 8555 3127 8560
      3126 8567 3137 8579 3151 8579
TIME...MOT...LOC 1757Z 302DEG 16KT 3162 8511 3143 8578

$$

42-DVD
1 follow-up statement
917 
WWUS52 KTAE 191815
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM CDT TUE AUG 19 2014

ALC045-067-191845-
/O.CON.KTAE.SV.W.0230.000000T0000Z-140819T1845Z/
DALE AL-HENRY AL-
115 PM CDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN HENRY AND SOUTHERN DALE COUNTIES...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WALTER F. GEORGE LOCK AND DAM TO HOOPER 
STAGE FIELD...OR ALONG A LINE EXTENDING FROM NEAR FORT GAINES TO 
NEAR FORT RUCKER...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROWNS
CROSSROADS...HUNT FIELD...KLONDYKE HILL...DANCEY...GOLDBERG FIELD...
HARDWICKBURG...BAGWELLS CROSSROADS...KNOX FIELD...HANCHEY 
FIELD...KELLY...WATERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3162 8506 3153 8504 3147 8507 3138 8509
      3131 8533 3132 8541 3129 8542 3128 8548
      3127 8549 3125 8555 3127 8560 3126 8567
      3137 8579 3145 8579 3163 8507
TIME...MOT...LOC 1815Z 302DEG 16KT 3158 8504 3139 8572

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 19, 12:46 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 12:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:35 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston39 min
Aug 19, 4:56 PM CDTSpecial Weather StatementTAEHouston49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.